Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 109, NWS Raleigh, NC

June 20, 2003Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 20, 2003, 12:43 PM EDT for Sampson County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 12:43 PM EDT (16:43 UTC)
Expired
Jun 20, 2003, 1:30 PM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 85 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS52 KRAH 201643
SVRRAH
NCC163-201730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1243 PM EDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 130 PM EDT

* AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF GARLAND...OR ABOUT 20 MILES
  SOUTHWEST OF CLINTON...MOVING EAST AT 25 MPH. DIME SIZED HAIL AND
  WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARLAND AROUND 1250 PM
  HARRELLS AROUND 115 PM

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3484 7848 3467 7837 3459 7812 3481 7808

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:50 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 20, 10:50 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT FRI JUN 20 2003

TEMPERATURES DIFFICULT WITH MORNING RAINS. WEAK SHOWERS ASSOCIATED
WITH FRONT SHOULD BE EAST OF U.S. 1 IN THE EARLY AFTERNOON. STILL
HAVE FIVE TO SIX HOURS FOR SUNSHINE NEAR THE SOLSTICE TO DO ITS
MAGIC. SOME SMALL BREAKS IN CLOUDS AHEAD OF THE FRONT AS WELL. DO
NOT EXPECT TOO MUCH ADJUSTMENT TO CURRENT FORECAST FOR TODAY.

FEEL THAT LOW STRATUS A GOOD BET TONIGHT. DO HAVE DECREASING
DEWPOINTS AND DRYING BUT OVERWHELMINGLY DRYING IS ABOVE THE BOUNDARY
LAYER. BOUNDARY LAYER COULD DECOUPLE FOR WEAK WINDS...BUT EVEN WITH
A LIGHT BREEZE...THIS WOULD ONLY DRY THE TOP OF THE BOUNDARY LAYER
TO SATURATION.

MINOR TWEAKS TO THE EXTENDED...MAINLY TO TEMPERATURES...AND WEEKEND
AND BEYOND CONTINUE TO BE FORECAST DRY AT THIS TIME.

.RAH...NONE.

RLH
Hazardous weather outlook, Jun 20, 5:33 AM EDT, 7 hours 10 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-201130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
533 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.